When should I be concerned about spotting in the middle of my period cycle?Gynaecology
Hi, I'm a 24 years old female. Recent years, I've been spotting in the middle of my cycle (where it seems I am ovulating). I once took birth control pills (Mercilon) to stop the symptoms, and it did. However, because of getting nausea from the pills, I stopped. Recent months, the spotting came back with a vengeance. I would spot more and for a longer period of time, (it used to be 2 days spotting but now I can spot for up to 4 days). Is it normal? Or should I get an ultrasound?
Mid cycle spotting is not uncommon, and it occurs around the time of the ovulation, due to a temporary drop in the levels of hormones (which helps to build up the inner lining of the womb).
If you have taken the birth control pill and it stops the mid cycle spotting, it indicates ovulation as the likely reason for the mid cycle bleeding. This is because the birth control pill works by inhibiting ovulation (hence preventing pregnancy).
Usually mid cycle spotting due to ovulation lasts 1-2 days and clears quickly. However, there could be other reasons for longer bleeding, such as endometrial polyps or a very thickened womb lining. If you are worried, then I would suggest getting an ultrasound of the pelvis to check the uterus/ lining of the womb.
Dr YF Fong
The Complete Guide To Birth Control In Singapore (2019)
Birth control is a topic that's still not commonly discussed in Singapore. However, with the increase in sexual awareness and activity amongst the...READ MORE
Lasers Aren't The Only Treatment For Pigmentation: A Doctor Shares His Insights
Skin pigmentation is the bane of crystal clear skin! Those who have experienced it (some of them still continue to live it) are definitely well...READ MORE